MDJunction - People Helping People
 
Ask a Question
02/05/2013 12:30 PM

lithium for migraines??

anthony43
Posts: 22
New Member

hi everyone, i have about 20 migraines a month since september. ive had MRI, MRA, & Ultrasound of the head. all good. im on Topamax 200mg/day, indomethacin 100mg / day , verapimil 240mg day.along with my magnesium , b-2 , & cq10. no abortives work for me. ive tried them all. except for migrinal which i just got it in the mail from canada because my pharmacy wanted almost $900.00!. one of my neurologists gave me a script for lithium. but later said dont fill it yet. ive never heard of lithium for migraine. im not bipolar. has anyone heard of lithium for migraines??

thanks, anthony43

Reply

02/06/2013 04:02 PM
Cthebird
Cthebird  
Posts: 5273
VIP Member

Firstly, I'm so sorry you get so many migraines. I complain and I only get 1-2 per month. As for Lithium, I've never heard of it for migraines. I happen to take it because I do have bipolar disorder. I also take some anticonvulsants, though not Topamax. I still get my 1-2 migraines per month. Who knows, maybe I'd get more if I wasn't on Lithium. If your doctor gives you the go-ahead I hope it helps you. You do have to have blood tests with Lithium. There are also some side effects that can be annoying. My Lithium side effects died down though so it's not that bad.

02/20/2013 11:04 AM
IndianaMigraineGuy
Posts: 3
New Member

I have asked my neurologist about lithium. I am taking it for bipolar and/or prassad's syndrome. It was the premier prophylactic for migraines in the 70s, kind of like Topamax is today. For me the chronic issues with migraines started after I had begun the lithium and they have continued and progressively gotten worse even after being on the lithium. Additionally, as wonderful of a drug as it can be for bipolar, it is a major pain. There are a great deal of drug interactions and you will need frequent blood tests. Your levels can fluctuate frequently and it is very easy for your levels to become toxic. If you take lithium you must be a hyper-responsible patient. Most doctors do not know the drug interactions off the top of their heads and many more need a reminder.

If you are on lithium it is your responsibility to know what medications you can and cannot take and not leave it to your doctors. If you take a drug that interacts with lithium it will cause toxic levels injuring your kidneys possibly requiring dialysis. Lithium is a wonderful medication but you have to be super educated, responsible,vigilant, and sure to raise your voice and refuse to take any interacting medications. Trust me many doctors will not know or recognize the conflict on first pass and you will have to be responsible for raising the issue. If you cannot do this it is not a medication for you, it's too bad we cannot rely on the doctors more but it is the state of the medical world today.


06/04/2013 03:59 PM
BlancaAg
BlancaAgPosts: 1712
Senior Member



Post edited by: BlancaAg, at: 12/24/2013 03:46 AM

06/07/2013 08:37 PM
Platy
PlatyPosts: 206
Member

There is a discussion about Lithium and headaches here:

http://migrainehelp.forumotion.net/t812-lithobid-anyone


06/14/2013 11:18 AM
Marsha77
Posts: 69
Member

I was on lithium for ADHD. It does nothing for migraines except make them worse in my opinion. Yes blood tests are needed to make sure that your level stays within the therapeutic range. Mine got to 1.2 which is just outside the therapeutic range and I was throwing up while on lithium. Yes it can be toxic to your body.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved